Share this article

print logo

CANADIAN STUDY LINKS SLEEP WOES, SEX DISORDERS TO ANTIDEPRESSANTS

A Canadian study has affirmed that the most commonly prescribed antidepressant medications, including market leader Prozac, are linked to sexual dysfunction and sleep disorders.

"The survey confirms what physicians have been suspecting for some time now, that sex and sleep problems can be caused by antidepressant medication, as well as depression itself," said Dr. Irvin Wolkoff, a psychiatrist and founder of a schizophrenia clinic at Toronto Hospital.

This year's survey of 1,376 Canadians -- 890 from the general population and 486 people diagnosed with depression, of whom 82 percent were taking antidepressants -- found those on antidepressant drugs were three times more likely than the general public to say they always experience sexual problems -- including lessened desire. They were also four times more likely than most people to experience sleep problems, the study concluded.

While the new generation of drugs used to help people cope with clinical depression, such as Prozac, have been "a breakthrough in depression therapy," Wolkoff said, his patients "are either dropping off their medication because it's affecting their sex life and causing insomnia, or tolerating these serious side effects to stay well."

The survey was sponsored by pharmaceutical giant Bristol-Myers Squibb. Its 4-year-old antidepressant drug, Serzone, does not have the sleep and sexual side effects of Prozac-type drugs, according to articles in the Journal of Clinical Psychopharmacy and the Journal of Clinical Psychiatry.

There are no comments - be the first to comment